Healthcare
HEART Score Spreadsheet: Validate and Sum Five Subscores
Practice input validation, SUM and IFS with five fictional HEART subscores. Calculate a total from 0 to 10 and a numerical score band without generating treatment or discharge instructions.
An educational scoring worksheet, not a chest-pain decision tool
HEART is used in emergency-department assessment and includes history, ECG, age, risk factors and troponin. Each component contributes 0, 1 or 2 points. This worksheet starts with already assigned, fictional subscores; it does not interpret symptoms, an ECG or a laboratory result.
A score alone is not the HEART Pathway. Clinical pathways also depend on assessment and appropriate troponin testing. This example cannot decide discharge, rule out a heart attack, recommend treatment or provide an individual event probability. New or severe chest pain requires urgent medical assessment rather than this worksheet.
Enter points, not raw measurements
B2:B6 contain component points. In particular, B4 is the age subscore, not age in years; B6 is the troponin subscore, not a measured concentration. The meaning of clinical inputs and applicable protocols must be established by qualified clinicians.
All five cells must contain an actual number equal to 0, 1 or 2. Blank cells, numbers stored as text, fractional points and out-of-range values are rejected by both formulas. A missing test must never silently become a zero score.
Calculate the validated total
The fictional inputs 1,0,1,1,0 sum to 3. Put the formula in E2; it returns either a total or an input-validation message.
=IF(COUNT(B2:B6)<>5,"Enter all five numeric subscores",IF(OR(AND(B2<>0,B2<>1,B2<>2),AND(B3<>0,B3<>1,B3<>2),AND(B4<>0,B4<>1,B4<>2),AND(B5<>0,B5<>1,B5<>2),AND(B6<>0,B6<>1,B6<>2)),"Use integer subscores 0, 1 or 2",SUM(B2:B6)))Display a numerical score band
E3 groups a valid total into 0–3, 4–6 or 7–10. These labels deliberately contain no clinical action or risk percentage. The same input checks are applied before classification.
=IF(COUNT(B2:B6)<>5,"Enter all five numeric subscores",IF(OR(AND(B2<>0,B2<>1,B2<>2),AND(B3<>0,B3<>1,B3<>2),AND(B4<>0,B4<>1,B4<>2),AND(B5<>0,B5<>1,B5<>2),AND(B6<>0,B6<>1,B6<>2)),"Use integer subscores 0, 1 or 2",IFS(SUM(B2:B6)<=3,"Score band 0-3",SUM(B2:B6)<=6,"Score band 4-6",TRUE,"Score band 7-10")))Try the example
Use the original values or change them to test your understanding.